Back to Journals » Clinical, Cosmetic and Investigational Dermatology » Volume 6

Minocycline-induced hyperpigmentation: comparison of 3 Q-switched lasers to reverse its effects

Authors Nisar MS, Iyer K, Brodell RT, Lloyd JR, Shin TM, Ahmad A

Received 29 December 2012

Accepted for publication 10 April 2013

Published 31 May 2013 Volume 2013:6 Pages 159—162

DOI https://doi.org/10.2147/CCID.S42166

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 5


Mahrukh S Nisar,1 Karthik Iyer,1 Robert T Brodell,2 Jenifer R Lloyd,3 Thuzar M Shin,3 Asad Ahmad4

1Northeast Ohio Medical University, Rootstown, OH, USA; 2Division of Dermatology, University of Mississippi Medical Center, Jackson, MS, USA; 3Case Western Reserve University School of Medicine, Cleveland, OH, USA; 4Northside Medical Center, Youngstown, OH, USA

Abstract: Minocycline is a tetracycline derivative antibiotic commonly prescribed for acne, rosacea, and other inflammatory skin disorders. Minocycline turns black when oxidized, leading to discoloration of the skin, nails, bulbar conjunctiva, oral mucosa, teeth, bones, and thyroid gland. Hyperpigmentation has been reported after long-term minocycline therapy with at least 100 mg/day. Three types of minocycline-induced cutaneous hyperpigmentation can result. Type I is the most common, and is associated with blue-black discoloration in areas of previous inflammation and scarring. Type II most commonly affects the legs and is characterized by blue-gray pigmentation of previously normal skin. Type III is the least common and is characterized by diffuse muddy-brown discoloration predominantly on sun exposed skin. Minocycline-induced hyperpigmentation may be cosmetically disfiguring and prompt identification is essential. Without treatment, symptoms may take several months, to years to resolve, after discontinuation of the drug. However, the pigmentation may never completely disappear. In fact, there have been few reports of complete resolution associated with any therapeutic intervention. We report a case of a patient on long-term minocycline therapy utilized as an anti-inflammatory agent to control symptoms of rheumatoid arthritis, which led to minocycline-induced hyperpigmentation of the face. To remove the blue-gray cutaneous deposits, 3 Q-switched lasers (Neodymium: yttrium aluminum garnet (Nd:YAG) 1064 nm, Alexandrite 755 nm, and Ruby 694 nm) were used in test areas. The Alexandrite 755 nm laser proved to provide effective clearing of the minocycline hyperpigmentation requiring just 2 treatments, with minimal treatment discomfort and down time.

Keywords: rheumatoid arthritis, discoloration, antibiotic, inflammatory disease, tetracycline, wavelength

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]